October 1987

Management Considerations in Treating Metabolic Abnormalities Associated With Theophylline Overdose

Author Affiliations

From the School of Pharmacy (Dr D'Angio) and the Department of Internal Medicine (Dr Sabatelli), West Virginia University and Medical Center, Morgantown.

Arch Intern Med. 1987;147(10):1837-1838. doi:10.1001/archinte.1987.00370100151025

• We treated a patient who intentionally overdosed with theophylline complicated by metabolic disturbances. Management of the patient's hypokalemia with moderate doses of potassium chloride resulted in hyperkalemia with associated electrocardiographic changes. The rapid clearance of theophylline due to the administration of oral activated charcoal was believed to be a contributing factor. It is likely that theophylline-induced hypokalemia is due to intracellular sequestration of potassium and that as the theophylline level decreases potassium will reequilibrate out of the cell. The case provides support for the conservative management of metabolite abnormalities associated with theophylline overdose.

(Arch Intern Med 1987;147:1837-1838)